Why Mixing Alcohol And Medication Can Be Dangerous (& Even Fatal)

“I didn't think anything of taking cough syrup right before I went out, but I got drunk off two beers and blacked out later that night. I will never do it again!” -Chelsea, a senior at Oklahoma State University

So, what happened? Two drinks should be harmless, right? But Chelsea was taking antibiotics for a sinus infection, and mixing alcohol with medication can be dangerous – and in some cases, even deadly. To understand the ins and outs of this scary combination, we talked to Dr. Jason Burke, an anesthesiologist and founder of Hangover Heaven, a Las Vegas-based medical practice dedicated to the study, prevention, and treatment of hangovers.

Which types of medication are dangerous to mix with alcohol?

Because most medication manufacturers do not test their product with alcohol consumption, a complete list of drugs that react poorly with alcohol hasn't yet been created. But here's a basic list of medications you should avoid:

  • Drugs with acetaminophen: Tylenol, Vicodin, Percocet
  • Blood-thinners
  • Anti-seizure medications
  • Antibiotics
  • Anti-depressants
  • Adderall
  • Pain medications (including Oxycontin)
  • Tetracycline
  • Sudafed
  • Cough syrup

Depending on what type of medication you take and how much you drink, any number of reactions can occur. You might black out after only a couple of drinks, have a heinous hangover, vomit up your medication and reduce its effect, stop breathing, go into liver failure, or worse.

Scary, huh? It's important to note, though, that mixing alcohol and medication isn't always dangerous – sometimes, your body handles the mix just fine. But even if you've mixed alcohol and medications without feeling the dangerous side effects before, it isn't a safe habit. “You never know how bad the outcome will be,” Dr. Burke explains. A night of partying isn't worth risking your health!

Her Campus investigated how different types of common medications react when mixed with alcohol.

Acetaminophen, blood-thinners, and anti-seizure medications

Acetaminophen (a major ingredient in Tylenol, Vicodin, and Percocet), blood-thinners, and anti-seizure medications are all metabolized in the liver. And since alcohol targets your liver, too, the combination stresses out the organ and isn't healthy.

“Regular alcohol intake speeds up liver metabolism,” Dr. Burke explains. "So, if you are on a drug that is metabolized by the liver, you may notice less of an effect from that drug since your body is chewing it up faster.”

Tylenol seems like an innocent, over-the-counter drug, but it's a definite no-go if you plan on drinking that night or have already had something to drink. According to Dr. Burke, Tylenol and alcohol can lead to liver failure if taken repeatedly over time or in large quantities.

Alcohol in combination with Vicodin or Percocet can lead to serious breathing complications, including the possibility that a person will stop breathing altogether. And even if consequences aren't that serious, both of these drugs lead to seriously nauseating hangovers.

Adderall

You may think Adderall and alcohol might lead to an epic night of partying... until you crash. Once the Adderall high wears off, you're left with heart palpitations, anxiety, paranoia, and severe depression. The hangover will be bad enough that you'll never want to even think about going out again. “Some [people who mix Adderall and alcohol] have to go to the ER due to the severity of their hangovers,” Dr. Burke says.

Pain medications

Like Vicodin and Percocet, pain medications decrease breathing, especially if you just recently started taking the medication. And because some pain medications don't kick in immediately, you may not feel the warning signs of mixing alcohol and medication until hours later. Dr. Burke offers a sobering warning. “When the full impact of the drug kicks in and mixes with the alcohol in your system, that toxic mixture can lead to death.”

Antibiotics

Vanderbilt University sophomore Stacey says, “I took antibiotics and drank during my first semester of freshman year. I got completely drunk off of what I normally drink to get tipsy. Thankfully, I didn't go overboard that night or something really bad could have happened!”

Stacey's mistake is more common that you might think. Sophia, a junior at University of New Hampshire, also drank while on antibiotics, albeit with worse side-effects. “I thought one drink wouldn't hurt me, but then one turned into two and I blacked out,” she says. “When I woke up, I felt horrible and spent hours puking.”

According to Dr. Burke, alcohol makes it tougher for antibiotics to be absorbed into the bloodstream, so the medicine won't be as effective. Your recovery could stall or your infection could return.

Tagged: